Why should I be careful about taking medicine?
Some medicines might make your asthma worse. Not all people with asthma have a problem with medicines. It’s important to know about the following medicines in case you have a problem.
What about aspirin and other pain relievers?
Aspirin and drugs called nonsteroidal anti-inflammatory drugs (NSAIDs) may be harmful in people with asthma. Ibuprofen (one brand name: Motrin), naproxen (brand name: Aleve) and ketoprofen (brand name: Orudis) are examples of NSAIDs. If you are allergic to aspirin, ask your doctor or pharmacist to make sure any new medicine you might take is not related to aspirin.
Most times, acetaminophen (brand name: Tylenol) can be taken by people with asthma. This medicine is used for fever and pain. Very rarely, even acetaminophen may make asthma worse. If this happens to you, tell your doctor.
What about antihistamines for my allergies?
Antihistamines are safe for people with asthma to use, but they can cause side effects. Some antihistamines can’t be taken with certain other medicines. Before you start taking any new medicine, make sure your doctor or pharmacist knows which antihistamine you are taking.
What about medicines for blood pressure?
Beta blockers are drugs used to control blood pressure and heart disease. Sometimes they are given to people who have anxiety or headaches. This group of drugs includes propranolol (brand name: Inderal), atenolol (brand name: Tenormin) and metoprolol (brand names: Lopressor, Toprol). All of the drugs in this group can make asthma worse. If you have started taking a beta blocker and your asthma gets worse, tell your doctor.
ACE inhibitors are another type of medicine given to treat blood pressure, heart disease and, sometimes, diabetes. Drugs such as captopril (brand name: Capoten), enalapril (brand name: Vasotec) and lisinopril (brand names: Prinivil, Zestril) are included in this group. These medicines appear to be safe for people with asthma. However, some people cough when taking ACE inhibitors.
If you start coughing while you’re taking an ACE inhibitor, remember that the cough might not be caused by your asthma. If the cough is caused by the ACE inhibitor, it will usually go away a week or so after you stop taking the ACE inhibitor. If you get a cough or have other problems that make you think your asthma is worse, call your doctor to see if you should stop taking your ACE inhibitor.
What about contrast dye for x-rays?
Sometimes when you have an x-ray, you have to get a shot of contrast dye to make the x-ray picture show up. Some contrast dyes might make your asthma worse. It is important that you tell your doctor or the x-ray technician that you have asthma. Sometimes they can give you another medicine before you get the contrast dye, so the dye won’t cause problems.
What about other medicines I’m taking?
Any medicine can cause wheezing or shortness of breath if you are allergic to it. If you notice that your asthma gets worse every time you take a certain medicine, tell your doctor as soon as possible. If you use a peak flow meter to check your asthma, remember to use it if you think your asthma is worse. If you see changes in your peak flow readings after you take a certain medicine, tell your doctor. Your doctor can decide if your medicine should be changed.